Full Question: I have suffered very severe migraines since I was about 4 years old, and I am now 26. I have tried many different prescription drugs, and found that Imigran Nasal spray did the best job for me, as I constantly vomit not long after I get an aura. However, I have been put on Sertraline (Zoloft) 150mg (antidepressant) and I can no longer have Imigran, and my GP has given me Clotam 200mg. How effective is Clotam in easing migraines? I am very worried that the next one I have will not be eased by this drug, and therefore I will be suffering for at least 3 - 4 days. My migraines are that bad I feel suicidal when I have them as I could not describe to you how bad the pain is. Also, my GP has given me Clotam in tablet form. How long does it take to be absorbed into my stomach as I vomit pretty quickly. I thought maybe taking Stemetil immediately with the Clotam may stop me vomiting and let the tablet absorb. Can you give me some advice? Steph.
The best advice we can offer is to sit down and discuss this with your GP again or consult a Migraine specialist. Caution should be exercised when using antidepressants and triptans because of a rare potential issue with serotonin syndrome. Patients should be aware of the symptoms of this condition so they can report them to their doctors if they occur, but in general, antidepressants and triptans are very frequently used together. You can read more about this issue in Antidepressants, Triptans, and Serotonin Syndrome.
When patients cannot take triptans due to heart disease or other issues, NSAID’s, which is what Clotam is, are often prescribed, often in combination with an antinausea med such as Stemetil. How effective the Clotam is varies from person to person, and you raise a good point about the issue with oral medications for Migraineurs who vomit quickly.
Please take the information on serotonin syndrome with you and discuss this with your doctor.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
_ Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.